Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 1998, 4:00 PM MDT for Lincoln County, Idaho. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 4:00 PM MDT (22:00 UTC)
- Expired
- May 6, 1998, 4:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Lincoln County, ID
The radar
The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:20 PM MDT | Hail 1.5 | Richfield, ID |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
354 WUUS1 KPIH 062204 RRA SVRPIH IDC063-062245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 400 PM MDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHERN IDAHO * UNTIL 445 PM MDT * AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF RICHFIELD AND ANOTHER SEVERE THUNDERSTORM 10 MILES EAST OF RICHFIELD...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHOSHONE AT 435 PM MDT THIS IS A DANGEROUS STORM. TAKE ACTION IMMEDIATELY TO MOVE TO A PLACE OF SHELTER. HAIL TO ONE INCH IS POSSIBLE WITH THIS STORM. END/DDB/DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 6, 2:15 PM MDT, 1 hour 45 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 215 PM MDT WED MAY 6 1998 SATELLITE AND KSFX 88D SHOWING CONVECTION BEGINNING TO FIRE IN EAST ID OVER THE CARIBOU HIGHLANDS AND PORTIONS OF THE SNAKE RIVER PLAIN WITH MOST STORMS INITIALLY FIRING OVER HIGHER TERRAIN. ONE SPOTTER REPORT FROM SODA SPRINGS OF UP TO 1/4 INCH HAIL SO FAR. STILL EXPECT MOST STORMS TO REMAIN BELOW SEVERE THRESHOLDS THIS AFTERNOON BUT WILL NEED TO MONITOR CLOSELY AS BETTER INSTABILITY AND PRECIPITABLE WATER VALUES THIS AFTERNOON THAN PREVIOUS TWO DAYS. SHOWERS AND THUNDERSTORMS WILL TAPER OFF AROUND SUNSET THIS EVENING AND EXPECT A REPEAT TOMORROW AFTERNOON AS AXIS OF PRECIPITABLE WATER AND INSTABILITY REMAINS OVER THE SOUTHERN HALF OF EAST ID. FOR FRIDAY...DEFORMATION ZONE WILL SLOWLY SHIFT SOUTHWARD ALLOWING A SLIGHTLY DRIER AIRMASS TO MOVE OVER THE AREA...SO FRIDAY SHOULD PROVIDE A BRIEF RESPITE AS WEAK RIDGING INFLUENCES MOST OF THE PACIFIC NW. NEXT SIGNIFICANT SHORTWAVE WORKS INTO PACIFIC NW ON FRIDAY EVENING WITH LONGER RANGE MODELS INDICATING A LOW PRESSURE SYSTEM DEVELOPING OVER THE INTERMOUNTAIN REGION FOR SAT AND SUN. THIS WILL BRING INCREASING CLOUDS...THE THREAT OF MORE RAIN AND COOLER TEMPERATURES FOR THE WEEKEND. DSH .WSR88D KSFX...VCP21 OPERATIONAL. IDA BB 040/069 039/068 036 02322 PIH BB 041/070 040/069 037 02433
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:15 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln | 30 min |
| May 6, 4:16 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Power | 44 min |
| May 6, 4:40 PM MDT | Severe Thunderstorm Warning | PIH | Minidoka | 45 min |
| May 6, 5:00 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 20 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.